Hearing Loss, Cancer Treatments and Ototoxicity

Hearing Loss and Cancer Treatments and Ototoxicity

Certain medications can cause damage to the ear which could result in hearing loss, balance disorders or ringing in the ear. These medications are considered ototoxic (Cone, Dorn, Konrad-Martin, Lister, Ortiz and Schairer, 2016). There are now more than 200 known ototoxic drugs. These medicines are used to treat heart disease, serious infections and cancer. Ototoxic drugs can include NSAIDS, certain aminoglycoside antibiotics such as Gentamycin, Erythromycin, Tobramycin, Streptomycin, as well as diuretics such as furosemide, and cancer chemotherapy drugs including cisplatin and carboplatin (American Tinnitus Association, 2012).

The platinum based compounds cisplatin and carboplatin have been known to cause hearing loss, especially in high doses. Chemotherapy from the platinum group is used to treat head and neck cancers, brain cancer and lung, bladder and ovarian cancers. They are also used to treat brain, bone and liver cancers in children (Cone et al., 2016). Hearing loss from the platinum group is typically bilateral, symmetrical and sensory neural in nature (Bass, White and Jones, 2013). Hearing loss usually occurs shortly following treatment; however, a late onset hearing loss has also been documented in patients treated with cisplatin. Bass et al. report the number of cancer-surviving children with hearing loss as the result of ototoxicity is significant. While carboplatin is far less ototoxic than cisplatin, the risk for developing hearing loss should not be discounted.

It is still important to remember that treatment with a particular medication, even an ototoxic one, may actually be the best hope for curing a life-threatening disease or infection. Therefore, anyone who has undergone cancer treatment with cisplatin or high doses of carboplatin or radiation to the head or neck, or treatment for serious infections with certain aminoglycoside antibiotics, should have their hearing tested at least once following completion of the treatment (Vanderbilt Cancer Center, 2016).

References
American Tinnitus Association. (2012). Ototoxic brochure by League for Hard of Hearing.
Bass, J., White, S., Jones, S. (2013). Monitoring ototoxicity in the pediatric oncology population. American Speech-Language-Hearing Association. http://www.asha.org/Articles/ Monitoring-Ototoxicity-in-the-Pediatric-Oncology-Population/
Cone, B., Dorn, P., Konrad-Martin, D., Lister, J., Ortiz, C., & Schairer, K. (2016). Ototoxic medications (medication effects). American Speech-Language-Hearing Association. http://www.asha.org/public/hearing/Ototoxic-Medications/
Vanderbilt Cancer Center. (2016). Hearing loss. http://www.mc.vanderbilt. edu/documents/cancersurvivor/files/Hearing.pdf

No Comments

Post a Comment